Metformin causing diarrhea?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

janetlee
Veteran Member


Date Joined Mar 2006
Total Posts : 1986
   Posted 10/30/2009 2:11 PM (GMT -7)   
Hi,
For the past few weeks I've been having a big problem with diarrhea almost everyday. I've been on 500 mg of Metformin 2x a day for over a year now, but am wondering if it has caused anyone here to start having diarrhea later on too? I can't think of anything else causing it. My doctor said it is possible. I'm at my wit's end.
jl
Who am I?
I'd like to know.
Would you?
See here...
 


TVEditor
Regular Member


Date Joined Aug 2008
Total Posts : 481
   Posted 10/30/2009 3:49 PM (GMT -7)   
I don't take Metformin but there's lots of talk around here from those that do (there's a SEARCH box around here somewhere -- type in Metformin and you should get a bunch of references). What you describe seems to be a common side effect. The key to taming the diarrhea is apparently eating fewer carbohydrates (starches, bread, cereals, grains ...). Check back -- others will have better answers.
Chris - Forum Moderator, Diabetes

~ Diagnosed Type 2 in July 2008 ~ Dropped 49 or so pounds after following HealingWell advice ~
~ Diabetes under control / no meds - so far - knock on head

I used to eat 100% wrong -- now I eat 95% right


janetlee
Veteran Member


Date Joined Mar 2006
Total Posts : 1986
   Posted 10/30/2009 5:29 PM (GMT -7)   
I have been being very careful with carbs for this past week and it hasn't helped. :(
jl
 


janetlee
Veteran Member


Date Joined Mar 2006
Total Posts : 1986
   Posted 10/30/2009 10:01 PM (GMT -7)   
Big E, my problem is extreme. I'm going to the bathroom like 6 times a day and have become so tired and weak.
jl
 


Phishbowl
Veteran Member


Date Joined May 2006
Total Posts : 547
   Posted 10/31/2009 9:39 AM (GMT -7)   
Hmmm, most of us have (had) gastrointestinal issues with Metformin usually in the beginning months and/or when we eat foods and/or portions that are out of routine. High fat or high protein meals can have the same effects as high carb meals where these issues are concerned.
That you've been on this dose and for over a year has me wondering about the sudden onset of your issue these past couple of weeks. I'm wondering if it might not be more a flu bug instead. Are there any other symptoms (i.e. nausea, vomiting, allergies, etc.)? Is there something in your diet that could cause low-level food-born illness (i.e. products past 'use by' date, leftovers not sealed, rancid nuts)? Food would be the first place I'd look, flu bug next and medications last (only because you've a well-established base-line of use). If you're not feeling better soon, go back to the doc. You can do your part with the food review but, he's there to help you figure this out.
In the meantime, keep hydrated (very important) and try not to skip meals. You need the food to take the Met and not eating (or much) has the same effects as overdoing it. I know, we should all join the circus and become tight-rope walkers; balance, balance :-)
Cheers,
- Phishbowl (Type 1 since Jan'05 - Levemir, NovoRapid)
"What's Not Measured Is Not Managed"

"It is impossible for a man to learn what he thinks he already knows"-Epictetus


couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14412
   Posted 10/31/2009 8:30 PM (GMT -7)   
My mother suffered from it. She had her doc to put her on extend release formula.

Joy
Health problems: sleep apnea, hypothyroidism, GERD, glaucoma, OA, environmental, food, and drug allergies, asthma, high cholesterol, pre-diabetic
Medications:Nexium 2X a day, 300mg Zantac, K-Dur, Lasix 2X a day, Zyrtec, Zocor, Lumigan, fish oil, B12, Substex, calcium + D, Advair, Albuteral, nebulizer
 
I don't suffer from insanity, I enjoy every minute of it!
 
 


janetlee
Veteran Member


Date Joined Mar 2006
Total Posts : 1986
   Posted 11/1/2009 5:37 PM (GMT -7)   
Well, I haven't taken any Metformin since Friday and I seem to be doing better. I've been watching my carbs VERY closely and my BG level has been good. I am hoping to keep up my diet and not have to use drugs at all.
jl
 


TVEditor
Regular Member


Date Joined Aug 2008
Total Posts : 481
   Posted 11/1/2009 6:03 PM (GMT -7)   
As Phish recommended, drink lots of water and report back to your doc as soon as you can. Congratulations on trying to avoid the drugs but I guess we all have to be ready for the inevitable (me too I guess). There's no shame in saying you need help, drugs or otherwise.

I go in tomorrow for my latest A1c results so I may be asking for help tomorrow night confused

Maybe you can offer some janet? wink
Chris - Forum Moderator, Diabetes

~ Diagnosed Type 2 in July 2008 ~ Dropped 49 or so pounds after following HealingWell advice ~
~ Diabetes under control / no meds - so far - knock on head

I used to eat 100% wrong -- now I eat 95% right


Wyzwmn
Regular Member


Date Joined Apr 2009
Total Posts : 21
   Posted 11/27/2009 10:22 AM (GMT -7)   
this just scares me - I'm about to start metformin and I have Crohn's
Crohn's that has been "controlled" for 6 years by eating low residue and no fiber
apparently that's gotta change...which scares me too...I don't want to go back to being that "sick girl"
WyzWmn©
54 year old woman, bald, cranky :o)

Crohn's, PTSD asthma, arthritis, gerd, high BP, atherosclerosis, Cogan's Dystrophy, Achilles tendinitis (where's that laugh track when you need it??)


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 11/27/2009 11:09 AM (GMT -7)   
Wyz,
Start it off slow and easy. Look into the lower glycemic starches, keep a food journal and do lots of testing 2 hrs after the start of each meal. This will tell you which ones ramp up your blood glucose and also which ones are the most poopie causing. Metformin does more than prevent the absorption of polysaccharides (which leads to the gas and diarrhea), it helps your body use your own insulin more efficiently, much the way that exercise does. If you are able to increase your exercise routine you may be able to keep your metformin dose low. Worth a try. Good luck with this.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross


Wyzwmn
Regular Member


Date Joined Apr 2009
Total Posts : 21
   Posted 11/27/2009 10:47 PM (GMT -7)   
thanks for the response

it's gonna be a challenge - but I think I'm up for it... :o)
WyzWmn©
54 year old woman, bald, cranky :o)

Crohn's, PTSD asthma, arthritis, gerd, high BP, atherosclerosis, Cogan's Dystrophy, Achilles tendinitis and now Type 2 Diabetes....(where's that laugh track when you need it??)


tryingtoheal
Regular Member


Date Joined Nov 2009
Total Posts : 43
   Posted 12/14/2009 8:40 AM (GMT -7)   
I have diabetes and ulcerative colitis. My doc just took me off Metformin (extended release) because of it can upset the colon and lead to GI issues. I am starting Prandin and will see how that goes. Metformin can effect the GI tract, especially the extended release kind.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 5:07 PM (GMT -7)
There are a total of 2,732,303 posts in 301,007 threads.
View Active Threads


Who's Online
This forum has 151169 registered members. Please welcome our newest member, Zags.
277 Guest(s), 10 Registered Member(s) are currently online.  Details
super20dan, Girlie, getting by, RanMan, DennisinNY, U B Tough, Duffykani, Mustard Seed, kcsmith72, bdavis


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer